Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 209, NWS Jacksonville, FL

August 22, 2020Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 22, 2020, 2:48 PM EDT for Columbia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 2:48 PM EDT (18:48 UTC)
Expired
Aug 22, 2020, 3:30 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 83 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:47 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 22, 1:47 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
147 PM EDT Sat Aug 22 2020

.AVIATION...
[Through 18Z Sunday]

VFR CIGS continues to prevail at the terminals with brief MVFR
CIGs and VSBY possible in a few showers next hour or so at
aviation terminals. Airmass continues to de-stabilize with best
chance of t-storms through 00Z for the northeast FL terminals
with MVFR and some gusty winds indicated for now. Lower chances
at KSSI so maintained a VCTS at this time. Convection should
diminish in the evening hours becoming more isolated and weak
toward midnight. Overnight after about 09Z Sunday, a few showers
may move ashore and affect coastal terminals. Additional scattered
showers and storms should be expected Sunday after 14Z as daytime
heating generates diurnal convection.

&&

.PREV DISCUSSION [1036 AM EDT]...

.NEAR TERM [Through Tonight]...

The mid/upper level trough northwest of the region continues to
bring a south to SW low level flow over the area with light and
variable winds at the surface showers. Showers associated with a
weak trough over east central FL has pushed eastward into the
Atlantic with another round of showers ongoing over central FL.
Meanwhile, the mid/upper level ridge over the Atlantic remains
centered just east of the Bahamas with a surface high pressure
axis oriented northeast to southwest across from the northern
Bahamas into south Florida.

The trough to our NW will begin to lift slowly northward today
with an early start to showers and convection with south to
southwest flow from the Gulf of Mexico across the suwannee valley
of NE FL and along the northeast Gulf coast. Given slightly cool
mid level temperatures ranging from -6 to -7 degrees Celsius per
forecast soundings, scattered to numerous showers and storm
coverage is expected today with initial activity pushing NNE from
I-75 towards the Highway 301 corridors of NE FL into SE GA by the
early afternoon hours and then meeting up with the Atlantic
seabreeze between Highway 301 and I-95 mainly over NE FL areas
south of I-10 as the surface ridge to the southeast builds
northward into NE FL by early evening.

The presence of shear with surface to 6km values near 30 knots
and cloud layer values around 50 knots will keep the threat
strong wind gusts and hail possible with strong to pulse severe
storms developing along the weak Atlantic seabreeze. Storm motion
will also become more southerly during the afternoon as surface
high pressure ridge builds into the areas from the southeast.
High moisture in place with PWAT values ranging from 1.90 to 2.20
inches will also mean the threat localized flooding will be
possible with any storms cells that train over the same areas, but
this threat should be minimized as storm motions should be in the
20 to 25 mph range which will help cut down on heavy rainfall
potential. High temperatures will only be in the low 80s across
the suwannee valley of NE FL with mid to upper 80s elsewhere
across NE FL and mid 80s over SE GA.

Tonight...Isolated embedded thunderstorms may be lingering around
during the early evening with stratiform rain thereafter moving
from south to north thru mid evening. Onshore flow may bring some
isolated showers along the First Coast during the pre-dawn hours.
Lows will be in the lower 70s over interior GA and mid 70s across
NE FL and the beaches.

.SHORT TERM [Sunday Through Monday]...

Western part of the Atlantic upper level ridge starts moves into
the region on Sunday with Surface ridge moving into the mid
Atlantic coast while TS Marco moves off the Yucatan into the
central Gulf of Mexico, ESE to E onshore flow is anticipated on
Sunday with a long fetch coming off the the adjacent Atlantic
Ocean. Scattered to numerous showers are expected over the region
Sunday. Overall chances for severe will be low, but can't rule out
an isolated strong to borderline severe thunderstorm producing
damaging wind gusts, some hail, or heavy rainfall. Temperatures
will peak in the upper 80s to around 90 Sunday afternoon, dipping
to low-mid 70s overnight Monday morning.

By late Monday, TS Laura forecast to move into the SE-E Gulf while
TS Marco is expected to move into the Western Gulf. See advisories
from NHC for details and updates. The surface ridge axis will
extend from the Carolina adjacent Atlantic waters into northern
GA, AL and MS while the upper ridge remains just offshore of NE
FL, GA and SC. This will start to set up a tight pressure gradient
over our adjacent waters Monday. Even with a further westward
track, we could still expect some impacts from this system,
especially over the coastal areas and coastal waters. For now,
expect a wet pattern to continue Monday with numerous showers and
thunderstorms. There will be some lingering isolated to widely
scattered showers and thunderstorms Monday night.

.LONG TERM [Tuesday Through Saturday]...

The overall pattern remains favorable for continued high coverage
of afternoon and evening showers and thunderstorms through the
rest of the work week. Onshore flow will continue through at least
Thursday. Southwesterly is possible Friday as ridge moves off to
the east.

Max temps will be in the upper 80s to low 90s and morning lows
will be in the low-mid 70s.

.MARINE...

Low level ridge of high pressure in the Atlantic will expand
westward this weekend and then Tropical Storm Laura will move
into the eastern Gulf waters early in the work week. High pressure
will build to the northeast of the area early next week with east
southeast winds increasing in speed. Long period swells and
increased onshore flow will lead to increased wave heights early
in the week with this change to easterly flow, with seas building
to 6-8 ft over our offshore waters Monday through Tuesday. Small
Craft Advisory conditions are possible. Typical summertime
seabreeze thunderstorms anticipated through the weekend, with
enhanced coverage of storms possible early next week as Laura
moves into the central Gulf of Mexico.

Rip Currents: Moderate risk of rip current for NE FL beaches this
weekend with a low risk at SE GA beaches today becoming a moderate
risk on Sunday.

.HYDROLOGY...

Locally heavy rainfall from numerous showers and thunderstorms
the next several afternoons may result in localized flooding
especially in urban areas.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  86  72  90  74 /  20  60  20  70  20
SSI  77  86  78  88  79 /  20  40  20  70  40
JAX  75  88  76  90  77 /  20  60  20  80  30
SGJ  76  88  77  89  77 /  20  50  20  80  30
GNV  73  89  74  90  75 /  30  70  20  80  30
OCF  74  89  74  91  76 /  40  80  20  90  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 22, 2:34 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT Sat Aug 22 2020

FLZ222-236-221915-
Southern Columbia FL-Western Alachua FL-
234 PM EDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA COUNTY
UNTIL 315 PM EDT...

* At 234 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near High Springs, or 11 miles
  southeast of Ichetucknee Spring, moving northwest at 10 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Fort White.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3005 8257 2985 8259 2983 8265 2994 8280
      2995 8279 2996 8276 2999 8276 2999 8279
      3000 8279
TIME...MOT...LOC 1834Z 150DEG 8KT 2985 8263

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:13 PM EDTSevere Thunderstorm WarningJAXGilchrist47 min
Aug 22, 2:22 PM EDTSevere Thunderstorm WarningJAXGilchrist, Suwannee38 min
Aug 22, 2:25 PM EDTTornado WarningJAXGilchrist, Suwannee35 min
Aug 22, 2:34 PM EDTSpecial Weather StatementJAXGilchrist41 min
Aug 22, 2:57 PM EDTTornado WarningJAXColumbia, Gilchrist, Suwannee33 min
Aug 22, 3:07 PM EDTSpecial Weather StatementJAXColumbia53 min
Aug 22, 3:27 PM EDTSpecial Weather StatementJAXColumbia33 min
Aug 22, 3:30 PM EDTSpecial Weather StatementJAXColumbia30 min
Aug 22, 3:44 PM EDTSevere Thunderstorm WarningJAXBaker, Columbia25 min
Aug 22, 3:47 PM EDTSpecial Weather StatementJAXClay43 min
Aug 22, 4:02 PM EDTSpecial Weather StatementJAXPutnam43 min
Aug 22, 4:11 PM EDTSpecial Weather StatementJAXColumbia34 min
Aug 22, 4:16 PM EDTSpecial Weather StatementJAXFlagler44 min
Aug 22, 4:20 PM EDTSpecial Weather StatementJAXMarion40 min
Aug 22, 4:46 PM EDTSpecial Weather StatementJAXSaint Johns44 min
Aug 22, 4:53 PM EDTSpecial Weather StatementJAXMarion52 min
Aug 22, 5:06 PM EDTSpecial Weather StatementJAXDuval39 min
Aug 22, 5:12 PM EDTSpecial Weather StatementJAXMarion48 min
Aug 22, 5:25 PM EDTSpecial Weather StatementJAXBaker35 min
Aug 22, 5:31 PM EDTSpecial Weather StatementJAXNassau44 min
Aug 22, 5:57 PM EDTAreal Flood WarningJAXMarion48 min
Aug 22, 6:23 PM EDTSpecial Weather StatementJAXAlachua52 min
Aug 22, 6:55 PM EDTSpecial Weather StatementJAXAlachua35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.